Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Zeros of successive derivatives of entire functions of the form $ h(z){\rm exp}(-e\sp{z})$


Author: Albert Edrei
Journal: Trans. Amer. Math. Soc. 259 (1980), 207-226
MSC: Primary 30D20; Secondary 30D15
DOI: https://doi.org/10.1090/S0002-9947-1980-0561833-6
MathSciNet review: 561833
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider $ f(z)\, = \,h(z)\exp ( - {e^z})\,(z\, = \,x\, + \,iy)$ where $ h(z)$ is a real entire function of finite order having no zeros in some strip $ \{ x\, + \,iy:\,\left\vert {y - \pi } \right\vert\, < \,{\eta _1},\,x\, > \,{x_0}\} \,(0\, < \,{\eta _1})$. The author studies the power series (1) $ f(\tau \, + \,z)\, = \,\Sigma _{n = 0}^\infty \,{a_n}{z^n}$ ($ \tau $ real) and the number $ N({\tau _1},\,{\tau _2};\,n)$ of real zeros of $ {f^{(n)}}(z)$ which lie in the interval $ [{\tau _1},\,{\tau _2}]$. He proves (2) $ N({\tau _1},{\tau _2};\,n)\, \sim \,({\tau _2} - {\tau _1})n/{(\log \,n)^2}\,(n \to \infty )$. With regard to the expansion (1) he determines a positive, strictly increasing, unbounded sequence $ \{ {v_k}\} _{k = 1}^\infty $ such that $ ({v_{k + 1}} - {v_k})/\log \,{v_k} \to 1\,(k \to \infty )$ and having the following properties: (i) if $ {v_k}\, < \,n\, < \,{v_{k + 1}}$, then $ {a_n}\, \ne \,0$ and all the $ {a_n}$ have the same sign; (ii) if in addition $ {v_{k + 1}}\, < \,m\, < \,{v_{k + 2}}$, tnen $ {a_m}{a_n}\, < 0$. It is possible to deduce from (2) the complete characterization of the final set (in the sense of Pólya) of $ \exp ( - {e^z})$.


References [Enhancements On Off] (What's this?)

  • [1] A. Edrei and G. R. MacLane, On the zeros of the derivatives of an entire function, Proc. Amer. Math. Soc. 8 (1957), 702-706. MR 0087741 (19:403a)
  • [2] S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya, Trans. Amer. Math. Soc. 227 (1977), 227-249. MR 0435393 (55:8353)
  • [3] -, Derivatives of entire functions and a question of Pólya. II, Trans. Amer. Math. Soc. 234 (1977), 497-503. MR 0481004 (58:1151)
  • [4] L. Moser and M. Wyman, An asymptotic formula for the Bell numbers, Trans. Roy. Soc. Canada 49 (1955), 49-54. MR 0078489 (17:1201c)
  • [5] G. Pólya, On the zeros of the derivatives of a function and its analytic character, Bull. Amer. Math. Soc. 49 (1943), 178-191. MR 0007781 (4:192d)
  • [6] G. Pólya and G. Szegö, Aufgaben und Lehrsätze aus der Analysis, vol. II, Springer-Verlag, Berlin and New York, 1925.
  • [7] C. Prather, On the zeros of successive derivatives of some entire functions (unpublished).
  • [8] G. Szegö, Orthogonal polynomials, 3rd ed., Amer. Math. Soc. Colloq. Publ., no. 23, Amer. Math. Soc., Providence, R. I., 1967.
  • [9] E. C. Titchmarsh, The theory of functions, 2nd ed., Oxford Univ. Press, London, 1952. MR 0197687 (33:5850)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30D20, 30D15

Retrieve articles in all journals with MSC: 30D20, 30D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0561833-6
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society